Tylenol overdose; Paracetamol overdose
Acetaminophen overdose is one of the most common poisonings worldwide. People often think that acetaminophen, a pain-relieving medicine, is extremely safe. However, it may be deadly if taken in large doses.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Acetaminophen is found in a variety of over-the-counter and prescription pain relievers.
Tylenol is a brand name for acetominophen. Other medicines that contain acetominophen include:
Note: This list is not all inclusive.
Common dosage forms and strengths:
*mg = milligrams
You should not take more than 4000 mg of acetaminophen a day. Taking more, especially 7000 mg or more, can lead to a severe overdose if not treated.
Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 8th ed. New York, NY: McGraw Hill; 2006.
American Association of Poison Control Centers. Practice Guideline: Acetaminophen Poisoning: an Evidence-Based Consensus Guideline for Out-of-Hospital Management. Clinical Toxicology, 2006, Vol. 44; pp. 1–18
© 2011 University of Maryland Medical Center (UMMC). All rights reserved.
UMMC is a member of the University of Maryland Medical System,
22 S. Greene Street, Baltimore, MD 21201. TDD: 1-800-735-2258 or 1.866.408.6885